Share this article on:

Palinopsia: Side Effect of Topiramate and Acetazolamide

Vogt, Peggy H. BS; Barr, Garrett BS; Maitland, Charles G. MD

doi: 10.1097/WNO.0000000000000389
Letters to the Editor

FSU College of Medicine, Tallahassee, Florida

TMH Foundation HealthCare, Tallahassee, Florida

FSU College of Medicine, Tallahassee, Florida

TMH Foundation HealthCare, Tallahassee, Florida

The authors report no conflicts of interest.

We read with interest the recent articles by Yun et al (1) and Belcastro et al (2) describing palinopsia as a side effect of topiramate. This rare phenomenon, in which viewed images persist after the original visual stimulus is removed, can last from minutes to months (3). We evaluated a patient with acetazolamide-induced palinopsia.

A 30-year-old obese woman, with previously treated idiopathic intracranial hypertension, complained of pulsatile tinnitus and chronic headache for a month. Examination revealed 20/20 visual acuity in each eye, normal ocular motility, full confrontational fields, and bilateral optic disc swelling. She was counseled about nutritional and low sodium dieting and prescribed acetazolamide 500 mg twice a day for 2 weeks and increased 1 tablet per week until tolerance of 2,000 mg daily. At that dose, she reported paresthesias in hands and feet, carbonation taste changes, difficulty concentrating, and cloudy urine. When stressed or when moving her hand in front of her face, the patient noted “ghost images” trailing her hand.

Two months later, she expressed a desire to decrease the dose of acetazolamide due to the unpleasant side effects. Ophthalmic examination was unchanged. Acetazolamide was decreased to 1,500 mg and aggressive weight loss encouraged. However, the visual trailing effect became more frequent. She also experienced 2 new peculiar visual and tactile symptoms. She described seeing an image on Facebook of a lotus pod flower. She began to see the same vivid image on walls, faces, and even with her eyes closed (Fig. 1). Although the patient understood the image was not real, it caused anxiety and insomnia. The lotus pod image appeared in different visual fields and would either appear randomly or triggered by patterns that reminded her of a lotus pod. She avoided coworkers who wore clothing similar to the lotus pod pattern and took precautions to avoid viewing flowers in her apartment complex. She reported a tactile sensation, described it as “feeling of things crawling on me but seeing nothing there,” which differed from the “tingling or fuzzy” sensation associated with her paresthesias. Acetazolamide was discontinued with almost immediate resolution of all symptoms within 1 week. The patient refused a rechallenge.

FIG. 1

FIG. 1

The pathophysiology of palinopsia is still unclear but hypotheses include an exaggeration of normal afterimage, seizure disorder, psychogenicity, or drug induction. Drugs with serotonin receptor activity, such as LSD, trazodone, and nefazodone, are known to cause drug-induced palinopsia (4). In our patient, palinopsia was induced by acetazolamide, a potent carbonic anhydrase inhibitor (5). After a thorough literature review, we found no other medications that inhibit carbonic anhydrase reported to induce palinopsia, except topiramate. The mechanisms of action of topiramate are unclear but include direct or indirect action on serotonin receptors and weak inhibition of Type II and Type IV carbonic anhydrase (5). Because topiramate and acetazolamide share carbonic anhydrase inhibition and not serotonin activity, it seems plausible that carbonic anhydrase inhibition maybe a mechanism that induces palinopsia.

Our case highlights an unanticipated and previously undocumented side effect of acetazolamide. Palinopsia induced by medication maybe underreported due to patient reluctance to report this unusual symptom. We encourage physicians to inquire about visual disturbances associated with acetazolamide.

Back to Top | Article Outline

REFERENCES

1. Yun SH, Lavin PJ, Schatz MP, Lesser RL. Topiramate-induced palinopsia: a case series and review of the literature. J Neuroophthalmol. 2015;35:148–151.
2. Belcastro V, Aguglia U, Pisani LR, Ferlazzo E. Palinopsia and other reversible visual disturbances induced by topiramate. J Neuroophthalmol. 2015;35:329–330.
3. Meadows JC, Munro SS. Palinopsia. J Neurol Neurosurg Psychiatry. 1977;40:5–8.
4. Hoyt WF, Walsh FB, Miller NR, Newman NJ; Ovid Technologies Inc. Walsh and Hoyt's Clinical Neuro-Ophthalmology, 6th edition. Philadelphia, PA: Lippincott Williams & Wilkins, 2005.
5. Mula M. Topiramate and cognitive impairment: evidence and clinical implications. Ther Adv Drug Saf. 2012;3:279–289.
© 2016 by North American Neuro-Ophthalmology Society